crohns and induced diebetic because of prednisone

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Oct 2009
Total Posts : 11
   Posted 10/31/2009 10:53 AM (GMT -6)   
Has anyone else had to take insulin due do the prednisone inducing blood sugar. My doctor increased the dosage of my prednisone to help stablize my crohns, this has caused my blood sugar to elevate. Now I have to treat myself as a diebetic. confused

Carnival Huckster
Regular Member

Date Joined Oct 2009
Total Posts : 159
   Posted 10/31/2009 11:35 AM (GMT -6)   
How much pred have you taken and for how long? I haven't run into blood sugar problems -- at least not yet -- however, my bone density dropped down to the level right before osteoporosis (osteopenic) and I wasn't taking all that much ... although I did take it for several years. I was on 10mg for several months at a time, but often had to take 20 - 40mg to stave off a flare. Around 2002-2003 I switched over to Entocort, but I was still using pred off and on for a good 5 years prior to that. I am hoping to get off the Entocort completely in the next month or so (docs just cut my dose down from 9mg to 6mg with a taper to 3 coming soon.)
34 Year Old Male
Crohn's Disease for 12 Years
Current Medications: 9mg 6mg entocort (budesonide)
100% SCD for past 90 days (on and off for 10 years)
4,000 mg MSM for 30 days
Vitamins E, D, C
No surgeries

Regular Member

Date Joined Oct 2009
Total Posts : 39
   Posted 10/31/2009 11:48 AM (GMT -6)   
Yes my husband had to do that,.

He was diagnosed with Small Cell Carcenoma Lung Cancer 2 years ago. This happened to him because of the prednisone he had to take when he was being given Chemo for the lung cancer....

When stopped having the chemo and the prednisone his sugar levels dropped to right level.

But he is now 2 years CANCER FREE at the end of November

Hugssssssssss and hang in there please
Sally from Milton NH.   
Prevcid  DR   (1)  30mg  tablet every morning 
Potassium CL ER  (1) 20mg in the morning 
Ascecol EC  (4) 40mg tablets 3 X a day 
Pomrthazine  (1) 12.5 mg  when needed for a quesy stomach which is basically 3 times a day. 
Dicyclomine (1) 20 mg tablet 3X a day 
Oxycodone  (1) 30mg tablet every 4-6 hours.  
Vicodone  APAP (2-3) 7.5-750 At  bed time  
Steroids do not work for my Crohns at all

Regular Member

Date Joined Jul 2008
Total Posts : 440
   Posted 10/31/2009 1:01 PM (GMT -6)   
Unfortunatley, due to prednizone I've been thrown into type 2 diabetes. Because I get my blood drawn every 3 months they were able to catch it. Now, we're trying to control my sugar levels with diet and exercise. With Crohns let's just say it's interesting! I wake up in the morning and try to decide if It's a Crohns, or a Diabetes day. Difficult to manage! I've been trying to monitor my sugar levels regularly and have cut out sugar, and white wheat for the most part. Went back to eating whole grain breads. It's doing a number on my stomach ...everyday is a challenge. Wish I could help you more.
 "Get busy living or get busy dying"

New Member

Date Joined Oct 2009
Total Posts : 11
   Posted 11/1/2009 8:35 PM (GMT -6)   
Thanks to all for your responses. I have been on and off pred for the last 12 years. My doctor inceased my dosage to 60 mg. for 10 days in order to control/minimize dieherra/stabalize condition until my new meds (Humira) take effect. The pred. caused my blood sugar to elevate; therefore for the time being I have to treat my conditon as if I am a true diebetic. I will be tapered off after soon. I am going into my 5th week on the Humira, I am gradually see some effects. I have learned that it can take up to 4 weeks or longer to take an effect. I am still doing a lot of praying and following my doctors orders.
age 54 diagnosed at 41 stayed in remission for seven years on sulfazaline in 2005 my body stop responding to this medicain, I started on remicaid, this was effective for 2.5 years. I started Humira 5 weeks ago this week. eyes  

Veteran Member

Date Joined Sep 2006
Total Posts : 845
   Posted 11/1/2009 11:59 PM (GMT -6)   
Many people that have either used prednisone long term or on and off at high dosages for many years are very likely to develop temporary type 2 diabetes. This is especially likely if you are genetically predisposed to diabetes. I found this out in a similar way to you when I went off of Remicade and methotrexate and exchanged it for a high dosage of prednisone. After about 6 months I developed osteoporosis and type 2 diabetes with an A1C level of 9.8. My doctor had been monitoring my levels without telling me for the whole 6 months because he is also my father's doctor and my father suffers from severe type 2 diabetes. We started out with Metformin and then switched to Avandia after the stomach problems that developed. When I started Cimzia and went off the prednisone I went off the Avandia too without telling my doctor because I thought that it was caused by the prednisone. Within 4 months I was down to a 5.3 A1C level and informed my doctor what I had done. He was not really happy with my approach(which he was justified in being upset) but he did come to the same belief that it was caused by the prednisone. I have since maintained the low A1C level but from time to time notice that my blood sugar levels will drop really low or go really high so I am trying to lose a little weight to be physically able to avoid the onset of it. If your doctor started you on insulin injections there is a high likelyhood that you are type 1 and not type 2. You may want to do the further testing to find out. You may have both Crohn and diabetes.
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, October 23, 2016 3:04 AM (GMT -6)
There are a total of 2,710,432 posts in 298,895 threads.
View Active Threads

Who's Online
This forum has 153439 registered members. Please welcome our newest member, canmcdfw.
170 Guest(s), 1 Registered Member(s) are currently online.  Details

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer